Burning in chest

Hi 

my daughter is abvd treatment. She has a pic line fitted in her arm, so when she has her drugs; she gets it flushed in between. This always gives her a really horrid burning in her chest. Why is this? When she has it cleaned and flushed weekly it doesn’t happen

thank you Julie 

  • My name is Annemarie and i'm one of the information nurses working on the online community. I'm posting the answer to your question on belhalf of Jo, one of our other nurses as we are experiencing some technical problems.

    Hi Stargazer lily,

    Thanks for getting in touch, and welcome back to the Online Community.

    Sorry to hear that you daughter is experiencing a burning in her chest when her PICC line is flushed following her ABVD chemotherapy. Has she mentioned this to her hospital team? If not, it would be advisable to do so.

    There are a number of possible reasons causes, but it would be difficult for us to say for sure why this is.

    Firstly, it might be that the post chemotherapy flush is being given faster than the rate that the chemotherapy is given. This would mean that the final amount of drug that is still in the line is given more quickly, which could result in the burning sensation.

    Another possibility is that they are using a different solution after the chemotherapy to flush the line than is used between treatments, and that this is causing an allergic reaction. Sometimes a solution called TauroLock is used which can cause allergies.

    Lastly, it could be that there is a small fracture in the line. Unless this has been discounted, then before the PICC is used again it would be worth contacting the chemotherapy unit or your daughter’s hospital team. They might want to do a linogram to check for this.

    I hope this is helpful. Please don’t hesitate to get back in touch if you have any further questions.

    Best wishes,

    Jo

    Macmillan Information Nurse Specialist